Algebraic & Geometric Topology

The slicing number of a knot

Charles Livingston

Full-text: Open access


An open question asks if every knot of 4–genus gs can be changed into a slice knot by gs crossing changes. A counterexample is given.

Article information

Algebr. Geom. Topol., Volume 2, Number 2 (2002), 1051-1060.

Received: 13 June 2002
Accepted: 29 October 2002
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57N70: Cobordism and concordance

slice genus unknotting number


Livingston, Charles. The slicing number of a knot. Algebr. Geom. Topol. 2 (2002), no. 2, 1051--1060. doi:10.2140/agt.2002.2.1051.

Export citation


  • N. Askitas. Multi-$\#$ unknotting operations: a new family of local moves on a knot diagram and related invariants of knots, J. Knot Theory Ramifications 7 (1998), no. 7, 857–871.
  • A. Casson and C. Gordon. Cobordism of classical knots. A la recherche de la Topologie perdue, ed. by Guillou and Marin, Progress in Mathematics, Volume 62, 1986. (Originally published as Orsay Preprint, 1975.)
  • T. Cochran and W. B. R. Lickorish. Unknotting information from $4$-manifolds, Trans. Amer. Math. Soc. 297 (1986), no. 1, 125–142
  • C. McA. Gordon. Some aspects of classical knot theory. Knot theory (Proc. Sem., Plans-sur-Bex, 1977), pp. 1–60 Lecture Notes in Math., 685, Springer, Berlin, 1978.
  • A. Kawauchi. Distance between links by zero-linking twists, Kobe J. Math. 13 (1996), no. 2, 183–190.
  • W. B. R. Lickorish. The unknotting number of a classical knot, Combinatorial methods in topology and algebraic geometry (Rochester, N.Y., 1982), 117–121, Contemp. Math., 44, Amer. Math. Soc., Providence, RI, 1985.
  • J. Montesinos. Surgery on links and double branched covers of $S\sp{3}$, Knots, groups, and $3$-manifolds (Papers dedicated to the memory of R. H. Fox), 227–259. Ann. of Math. Studies, No. 84, Princeton Univ. Press, Princeton, N.J., 1975.
  • K. Murasugi. On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 117 (1965) 387–422.
  • Y. Nakanishi. A note on unknotting number, Math. Sem. Notes Kobe Univ. 9 (1981), no. 1, 99–108.
  • T. Ohtsuki. Problems on Invariants of Knots and 3–Manifolds, Invariants of Knots and 3–Manifolds, Kyoto University 2001. Geometry and Topology Monographs, Volume 4 (2002).
  • D. Rolfsen. Knots and Links. Publish or Perish, Berkeley CA (1976).